Poster Warns of Risk of Thyroid Storm from Treatment with Radioactive Iodine

   Physicians should be aware of the risk of thyroid storm when treating patients with radioactive iodine, according to clinicians at Banner Good Samaritan Hospital in Phoenix. They described a case in a poster presented at ENDO 2011, the annual meeting of the Endocrine Society in Boston.

   Their patient was a 19-year-old white woman with a history of Graves's disease that had gone untreated for two years. She presented to the hospital with symptoms of thyrotoxicosis and was referred to an outpatient clinic for radioactive iodine ablation. She did not receive any antithyroid medication prior or after her ablation, except for a high dose beta blocker. Ten days after she received her dose, she presented again with severe dyspnea, anxiety, palpitations, and insomnia.

   The physical examination revealed a heart rate of 140, respiratory rate of 40, blood pressure 130/92, and her oxygen saturation 95% on 5L. She was alert and oriented, but anxious and in respiratory distress. Exophthalmia was present, with erythema around the periorbital area. Her lung examination showed coarse breathing sounds, with crackles at the bases of both lungs. Heart examination showed tachycardia with a rate of 120-140 BPM. Neurological exam revealed tremor, no focal deficit. Laboratory data showed white blood count 13.5, hemoglobin 10.8, TSH < 0.01, free T3 20.37, and free T4 6.4, normal renal function. Her urine toxicology screen was positive for THC.

   Several hours later the patient developed pulmonary edema, respiratory failure, and was intubated and admitted to the intensive care unit with a diagnosis of thyroid storm. She was started on PTU 300 mg every 4 hours, hydrocortisone 100 mg IV every 8 hours, propranolol 40 mg every 6 hours, and esmolol drip to keep her rate below 120 BPM. The patient was extubated 24 hours after admission, and gradually weaned off of esmolol drip and was transferred to the telemetry unit.

   The patient left the hospital two days later against medical advice. She was given prescriptions for PTU 200 mg PO for 5 days and then 100 mg PO for 25 days, propranolol 80 mg every 8 hours, and prednisone slow taper.

   According to the authors of the poster presented at ENDO 2011, it's well known that iodine 131 causes an abrupt rise in T3 and T4 from pretreatment levels. However, reports of thyroid storm after radioactive ablation in hyperthyroidism are seldom found in the literature.